Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2022, 10:06 PM EDT for 4 counties in Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 10:06 PM EDT (02:06 UTC)
- Expired
- Jul 13, 2022, 1:19 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:30 PM EDT | FLASH FLOOD | 1 Ese Richlands, VA | OVER HALF A DOZEN STREETS IN RICHLANDS HAD TO BE BARRICADED DUE TO WATER COVERING THE ROADS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1507 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WGUS51 KRNK 130206
FFWRNK
VAC021-173-185-197-130530-
/O.NEW.KRNK.FF.W.0007.220713T0206Z-220713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1006 PM EDT Tue Jul 12 2022
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Southern Bland County in southwestern Virginia...
Northern Smyth County in southwestern Virginia...
Southern Tazewell County in southwestern Virginia...
Northwestern Wythe County in southwestern Virginia...
* Until 130 AM EDT.
* At 1006 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wytheville... Richlands...
Tazewell... Saltville...
Cedar Bluff... Ceres...
Burkes Garden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3696 8178 3704 8182 3711 8189 3714 8190
3708 8100 3709 8092 3704 8090 3699 8098
3689 8158 3688 8179 3693 8184 3695 8182
FLASH FLOOD...RADAR INDICATED
$$
RR2 follow-up statements
792
WGUS71 KRNK 130314
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1114 PM EDT Tue Jul 12 2022
VAC021-173-185-197-130530-
/O.CON.KRNK.FF.W.0007.000000T0000Z-220713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Smyth VA-Tazewell VA-Wythe VA-
1114 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT WEDNESDAY
FOR SOUTHERN BLAND, NORTHERN SMYTH, SOUTHERN TAZEWELL AND
NORTHWESTERN WYTHE COUNTIES...
At 1114 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 3 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wytheville... Richlands...
Tazewell... Saltville...
Cedar Bluff... Ceres...
Burkes Garden...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3696 8178 3704 8182 3711 8189 3714 8190
3708 8100 3709 8092 3704 8090 3699 8098
3689 8158 3688 8179 3693 8184 3695 8182
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RR306
WGUS71 KRNK 130519
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
119 AM EDT Wed Jul 13 2022
VAC021-173-185-197-130529-
/O.CAN.KRNK.FF.W.0007.000000T0000Z-220713T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Smyth VA-Tazewell VA-Wythe VA-
119 AM EDT Wed Jul 13 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BLAND, NORTHERN
SMYTH, SOUTHERN TAZEWELL AND NORTHWESTERN WYTHE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3696 8178 3704 8182 3711 8189 3714 8190
3708 8100 3709 8092 3704 8090 3699 8098
3689 8158 3688 8179 3693 8184 3695 8182
$$
SHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:56 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 12, 9:56 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 956 PM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will arrive late today spreading scattered showers and thunderstorms through tonight. Afternoon showers and thunderstorms will be possible each day Wednesday through the weekend. Temperatures will top out in the upper 70s and 80s each day, with a few 90s possible over the Piedmont. && .NEAR TERM /THROUGH WEDNESDAY/... As of 950 PM EDT Tuesday... Will be letting Severe Thunderstorm Watch 465 expire as scheduled at 10pm. Biggest threat from any remaining showers and storms will be localized flooding, especially in areas between Tazewell, Bluefield, and Wytheville. Coverage is expected to gradually decrease heading into the early morning hours of Wednesday, with locations near the Interstate-81 corridor west of Interstate-77 expected to the location where precipitation ends last. Have updated precipitation chances across the forecast area to account for this trend, and also tweaked hourly temperatures and dew points based upon the latest observations and expected trends. As of 600 PM EDT Tuesday... Severe Thunderstorm Watch number 465 in effect until 10PM generally along and north of highway 460 corridor. Concern is for damaging wind gusts associated with line of thunderstorms. Some of the convective allowing models suggest outflow to make it all the way to the VA/NC border by midnight, but weakening with time per loss of daytime heating. Per the Storm Prediction Center, there is slight risk for severe storms across the northern half of our CWA tapering to a marginal risk across the south this evening. Broad midlevel trough over the Great Lakes, an embedded speed maximum will eject eastward/northeastward from the central Appalachians/lower Great Lakes to the Mid-Atlantic and New England this evening, as an associated surface cold front likewise moves eastward/southeastward from the OH Valley and central PA/NY. Destabilization will proceed from west-to-east in advance of the front in conjunction with low-level moisture advection and surface heating, and visible satellite imagery suggests that multiple cells/small clusters will progress east along and ahead of the cold front through the northern Mid-Atlantic this evening. MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs with effective bulk shear of 35-50 kt is expected for the Mid- Atlantic, along with DCAPE near 1000 J/kg. The near- storm environment and expected convective mode will favor clusters and line segments, which would favor damaging winds as the primary threat. As daytime heating ceases, expect weakening of storms as they progress east of Blue Ridge although respectable outflow wind may kick out ahead of line and into southside VA before midnight demise. The front is expected to stall near the VA/NC border on Wednesday, and serve as a focal point for storm formation on Wednesday afternoon. Impacts will largely be restricted to areas south of US Highway 460 on Wednesday. Temperatures will moderate a few degrees with fropa, putting Wednesday highs in the upper 70s to mid 80s, with warmest temperatures in the Piedmont. && .SHORT TERM /WEDNESDAY NIGHT/... As of 115 PM EDT Tuesday... Confidence is increasing for a drier Thursday, but a few showers and thunderstorms may return on Friday. A cold front will head offshore on Wednesday night, while high pressure builds over the Great Lakes. Drier air should reach the Appalachian Mountains by Thursday. The back end of the cold front should stall across the Southeast during Thursday and may keep some clouds over North Carolina although rain chances appear low. Temperatures will fall toward the mid 50s to the mid 60s by Friday morning. More moisture should build northward during Friday afternoon to produce a chance of showers and thunderstorms mainly along and east of the Blue Ridge. Quieter conditions are anticipated by Friday night. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 115 PM EDT Tuesday... Confidence is moderate for the potential of more showers and thunderstorms through the weekend and into early next week. High pressure should move away from the Northeast on Saturday, which will bring a southerly breeze to increase the heat and moisture from the Gulf of Mexico during the next few days. Meanwhile, a cold front will slowly track eastward across the Ohio River Valley during Sunday and Monday. It should eventually reach the Mid Atlantic by Tuesday. As a result, chances of showers and thunderstorms will exist each afternoon throughout the weekend and into early next week. Temperatures will stay near normal for this time of year. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Tuesday... VFR conditions abound currently, but that will not be the case for the second half of this TAF valid period. Late this afternoon, likely around 20-22Z, a broken line of showers and thunderstorms will approach from the northwest, first impacting BLF/LWB, and then spreading east over the next few hours into this evening. The convective line will likely break up near BCB/ROA, but a weak lingering shower tonight is not out of the question in the proximity of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near the line of storms, wind gusts could be much stronger, and from any direction, depending on orientation to the storm. Vsbys could also be reduced within these storms due to heavy rainfall. Cloud cover will increase with the passage of the aforementioned front, though for most areas, cigs will remain above VFR level. BLF and LWB may experience some IFR/MVFR level cigs Wednesday morning, as well as lowered vsbys. These conditions will likely only last a few hours, as clouds will lift and any fog will clear once the sun begins to heat the surface. Forecast confidence is above average for vsbys, weather conditions and winds. Forecast confidence is moderate for cigs. Extended Aviation Discussion... The frontal system will linger just to our south for several days beginning Wednesday, triggering scattered -TSRA threatening KDAN mainly in the afternoons. The remainder of the area will see mainly VFR conditions. The exception will be areas of dense fog overnight in the usual locations such as mountain valleys and river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/VFJ NEAR TERM...DS/PM/VFJ SHORT TERM...PW LONG TERM...PW AVIATION...SH/VFJ FIRE WEATHER... HYDROLOGY... CLIMATE... EQUIPMENT...
Hazardous weather outlook, Jul 12, 6:21 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 621 PM EDT Tue Jul 12 2022 VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507- 508-132230- Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 621 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 621 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be possible on Wednesday that could produce damaging winds and localized flooding due to heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 9:41 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 4 E ALLEGHANY 37.75N 80.17W
07/12/2022 E1.75 INCH ALLEGHANY VA PUBLIC
&&Local storm report, Jul 12, 9:48 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 2 NE LEWISBURG 37.82N 80.43W
07/12/2022 E1.75 INCH GREENBRIER WV 911 CALL CENTER
&&Local storm report, Jul 12, 9:50 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 4 NW LEWISBURG 37.85N 80.49W
07/12/2022 GREENBRIER WV 911 CALL CENTER
HIGH VOLTAGE POWER LINES WERE BLOWN DOWN
WHICH SHUTDOWN I-64 FOR OVER AN HOUR. TIME
ESTIMATED BY RADAR.
&&Special weather statement, Jul 12, 9:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
955 PM EDT Tue Jul 12 2022
VAZ010-012-013-130230-
Pulaski VA-Bland VA-Wythe VA-
955 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of Pulaski, east
central Bland and northeastern Wythe Counties through 1030 PM EDT...
At 954 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gunton Park, or near Pulaski, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pulaski...
Dublin...
Long Spur...
Claytor Dam...
Claytor Lake State Park...
Draper...
and Gunton Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern and west central Virginia...and southeastern West
Virginia.
&&
LAT...LON 3712 8096 3715 8086 3715 8085 3716 8082
3723 8062 3721 8061 3718 8058 3714 8058
3712 8060 3708 8057 3697 8056 3696 8057
3694 8060 3694 8062 3700 8097
TIME...MOT...LOC 0154Z 278DEG 17KT 3706 8088
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSLocal storm report, Jul 12, 10:02 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 2 S ORGAN CAVE 37.69N 80.45W
07/12/2022 GREENBRIER WV PUBLIC
TREES AND POWERLINES DOWN ON A TRUCK ALONG
ROUTE 219 NEAR THE GREENBRIER COUNTY LINE.
NO INJURIES.
&&Special weather statement, Jul 12, 10:03 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1003 PM EDT Tue Jul 12 2022
VAZ058-130230-
Halifax VA-
1003 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of central Halifax
County through 1030 PM EDT...
At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leda, or 7 miles northeast of Ingram, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Clover...
Ingram...
Nathalie...
Scottsburg...
and Mt Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3669 7865 3669 7868 3668 7869 3674 7917
3695 7912 3698 7882 3695 7878 3696 7877
3699 7877 3693 7874 3692 7875 3691 7874
3676 7867 3674 7869 3668 7863
TIME...MOT...LOC 0202Z 264DEG 19KT 3684 7908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Roanoke | 54 min |
| Jul 12, 8:34 PM EDT | Flash Flood Warning | RNK | Bland, Giles, Tazewell | 6 hr |
| Jul 12, 8:39 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Jul 12, 9:03 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Martinsville | 42 min |
| Jul 12, 9:12 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 33 min |
| Jul 12, 9:27 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 39 min |
| Jul 12, 9:55 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jul 12, 10:03 PM EDT | Special Weather Statement | RNK | Halifax | 27 min |
| Jul 12, 10:13 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick, Pulaski, Wythe | 3 hr |
| Jul 12, 10:27 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| Jul 12, 10:33 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Jul 12, 10:57 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 33 min |
| Jul 13, 2:54 PM EDT | Special Weather Statement | RNK | Patrick | 36 min |
| Jul 13, 4:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 13, 5:11 PM EDT | Special Weather Statement | RNK | Charlotte | 34 min |
| Jul 13, 5:44 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
| Jul 13, 5:51 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.